Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2012, 5:41 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2012, 5:41 PM EDT (21:41 UTC)
- Expired
- Mar 16, 2012, 6:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Bamberg County, SC, Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 5:55 PM EDT | HAIL 0.5 | 2 S Denmark, SC | DIME SIZE HAIL REPORTED ALONG CAPERNAUM RD SOUTH OF DENMARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346
WUUS52 KCAE 162141
SVRCAE
SCC009-075-162230-
/O.NEW.KCAE.SV.W.0023.120316T2141Z-120316T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT FRI MAR 16 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 630 PM EDT
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BAMBERG...AND MOVING SOUTHEAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE DENMARK...BRANCHVILLE
AND BAMBERG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3310 8094 3308 8098 3324 8121 3334 8120
3340 8106 3321 8073 3319 8077 3312 8089
3310 8088 3308 8092
TIME...MOT...LOC 2141Z 303DEG 12KT 3327 8106
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:49 PM EDT, 52 minutes earlier.
Area forecast discussion, Mar 16, 4:49 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 449 PM EDT FRI MAR 16 2012 .SYNOPSIS... HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE ACROSS THE REGION THROUGH SATURDAY. A WEAK COLD FRONT WILL DRIFT SOUTHWARD AND DISSIPATE OVER THE REGION SUNDAY. HIGH PRESSURE WILL REGAIN CONTROL THROUGH THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL REMAIN ABOVE NORMAL. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A WEAK SHORT WAVE IS MOVING OVER TOP OF THE UPPER RIDGE OVER THE AREA THIS AFTERNOON. THIS IS HELPING TO GENERATE SOME STORMS... A FEW OF WHICH BECAME SEVERE. A MARGINALLY UNSTABLE ATMOSPHERE WITH LAPS CAPES A LITTLE HIGHER THAN 1000 J/KG AND LAPS LIS -4/-5. DECIDED TO INCREASE POPS TO 60-80 PERCENT IN THE SOUTHERN PORTION WHERE MOST OF THE ACTIVITY IS PRESENTLY LOCATED. WILL SEND UPDATED PUBLIC PRODUCTS SHORTLY. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... ABOVE NORMAL TEMPERATURES WILL CONTINUE AS A WEAK UPPER RIDGE REMAINS IN PLACE OVER THE EASTERN STATES. THE SHORT TERM MODELS INDICATE WEAK SHORT WAVES MOVING THROUGH THE RIDGE OVER THE WEEKEND. A BACK DOOR COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN MIDLANDS AND MAY BECOME A FOCUS FOR CONVECTION. AIR MASS WILL BE WEAKLY TO MODERATELY UNSTABLE WITH PRECIPITABLE WATER OVER AN INCH. KEPT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DIURNAL. LARGE SPREAD IN THE POP GUIDANCE AND CONFIDENCE LOW...BUT BELIEVE NORTHERN AREAS SHOULD SEE THE MOST COVERAGE. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER RIDGE AND SURFACE HIGH PRESSURE HOLDS ACROSS THE EASTERN U.S. THROUGH THE LONG TERM. ANOMALOUSLY HIGH HEIGHTS WITH ABOVE NORMAL TEMPERATURES IS EXPECTED ACROSS THE REGION. ENSEMBLE POPS ARE AT OR BELOW AVERAGE...SO WILL KEEP THE FORECAST MAINLY DRY. HIGHS IN THE MID 70S TO LOWER 80S. LOWS IN THE 50S. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS EXPECTED FOR THE REST OF THIS AFTERNOON INTO EARLY TONIGHT...OUTSIDE OF ANY SHOWERS OR A POSSIBLE THUNDERSTORM THAT COULD DEVELOP. CURRENT RADAR INDICATING SHOWERS DEVELOPING NEAR AGS/DNL. FOG POTENTIAL TONIGHT WILL BE DEPENDENT ON CLOUD COVER. ANY LINGERING MID TO HIGH LEVEL CLOUD COVER FROM CONVECTION TO OUR WEST WOULD WORK AGAINST FOG. WILL FORECAST MVFR VSBYS FOR NOW...KEEPING IN MIND LOWER IFR VSBYS WILL BE POSSIBLE ESPECIALLY AT FOG PRONE AGS/OGB. VFR CONDITIONS EXPECTED SATURDAY AFTER ANY MORNING FOG BURNS OFF. ANY CONVECTION SATURDAY WILL BE AFTER 18Z. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN LATE NIGHT/MORNING FOG THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON SHOWERS OR A POSSIBLE THUNDERSTORM THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...77
Hazardous weather outlook, Mar 16, 5:35 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT FRI MAR 16 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 535 AM EDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Mar 16, 4:11 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
411 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 NE BOWMAN 33.37N 80.66W
03/16/2012 M1.00 INCH ORANGEBURG SC PUBLIC
ONE INCH HAIL ALONG INTERSTATE I-26 NEAR BOWMAN.
&&
DSLocal storm report, Mar 16, 4:29 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SE ROWESVILLE 33.34N 80.80W
03/16/2012 M1.00 INCH ORANGEBURG SC PUBLIC
QUARTER SIZE HAIL REPORTED BY PUBLIC ON CATTLE CREEK
ROAD.
&&
DSLocal storm report, Mar 16, 5:02 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
502 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL NEESES 33.54N 81.13W
03/16/2012 M0.75 INCH ORANGEBURG SC PUBLIC
PENNY SIZE HAIL IN NEESES.
0445 PM HAIL 1 SSE NEESES 33.53N 81.12W
03/16/2012 M1.00 INCH ORANGEBURG SC PUBLIC
QUARTER SIZE HAIL AT NEESES LAWN AND GARDEN CENTER.
0450 PM HAIL NEESES 33.54N 81.13W
03/16/2012 M0.25 INCH ORANGEBURG SC PUBLIC
DIME SIZE HAIL COVERING THE GROUND IN THE TOWN OF NEESES.
EVENT LASTED ABOUT 15 MINUTES.
&&
DSLocal storm report, Mar 16, 5:18 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL NEESES 33.54N 81.13W
03/16/2012 M0.50 INCH ORANGEBURG SC PUBLIC
DIME SIZE HAIL COVERING THE GROUND IN THE TOWN OF NEESES.
EVENT LASTED ABOUT 15 MINUTES.
&&
DSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:08 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 52 min |
| Mar 16, 3:46 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 59 min |
| Mar 16, 4:11 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.